The diagnosis of opioid overdose or withdrawal is clinical.
The classic triad of coma, miosis, and respiratory depression strongly suggests chronic or acute opioid intoxication. Hoffman and coworkers attempted to determine clinical criteria predictive of the presence of opioid overdose. Their criteria of respirations £12 breaths per minute, presence of miosis, and circumstantial evidence of opioid use (drug paraphernalia, needle marks, presence of a tourniquet, bystander corroboration) were highly sensitive in predicting response to naloxone (92 percent), hence establishing the diagnosis of exposure to opioids. Unfortunately in this study, a respiratory rate only was used as a measure of respiratory depression—not an assessment of depth or quality of the respirations nor a pulse oximetry or blood gas measurement. Examination of the urine for opioids may aid in the diagnosis of opioid intoxication, but the results have a high false-negative rate and are not available to the clinician prior to the need to initiate prescriptive therapy.2
The diagnosis of opioid withdrawal is established when a constellation of withdrawal symptoms is temporally related to the abrupt cessation of an opioid. Differential Diagnosis
The differential diagnosis of opioid overdose includes toxic or depressant effects of clonidine, organophosphates and carbamates, phenothiazines, sedative-hypnotic agents, and carbon monoxide. Gamma hydroxybutyrate (GHB), known as a "date rape" drug, may cause CNS depression, apnea, and occasionally miosis. Based on animal studies, GHB can potentially respond to naloxone, although this has not been shown clinically. There are no ancillary tests that will help the ED physician to differentiate GHB from opioids. Similarly, olanzapine in at least one case has caused CNS depression and miosis. Again, there is no ancillary test available to differentiate olanzapine from opioids except that olanzapine will not respond to naloxone. Clonidine overdoses are characterized by periods of apnea that respond to tactile or auditory stimulation. Organophosphate and carbamate overdoses cause muscle fasciculations, profuse vomiting and diarrhea and sweating. Phenothiazines cause intraventricular conduction delays and a partial anticholinergic toxidrome due to decreased alpha-adrenergic tone overriding anticholinergic effects, thus leading to miosis instead of mydriasis. Sedative-hypnotic agent and carbon monoxide cause profound CNS depression but are not usually associated with miosis. Hypoglycemia, hypoxia, CNS infections, postictal states, and pontine hemorrhages should also be considered in the differential diagnosis.
Was this article helpful?
This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.